Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Chest pain, high BP, taking Tylenol, done holter monitor, stress test, had palpitation. Pain due to costochondritis?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
Im a 40 yr old overweight female who recently had a 24 hr holter monitor and stress test done. Labs done were cbc with differential, magnesium and TSH reflex to FT4. I was feeling very nervous and like I drank too much coffee. That is why these tests were done plus I had heart palps and slight chest pain. Doc said my monitor showed regular sinus rhythm but tachycardia and the stress test was fine with a few pvcs. I have recently seen an endocrine doc to rule out adrenal issues. Still waiting on results. I went back to my XXXXXXX med doc last week later after experiencing left sided chest pain which is now there when I move, it pulls into my neck, arm, underarm, chest and cramps my hand. If I move a certain way I get pains in a certain spot in my chest which scares me, it is very painful to lift arms, move certain ways etc. Doc says I have developed costochondritis or muscle problem probably due to laying on that side propped up all the time. I have been using heat and tylenol since I cant take ibuprofen due to a sensitive stomach. Im worried about my heart. He did not give me anything for the tachycardia but I was nervous the day I went in last week and my pressure was high which did come down after I was there for a while (he re-rook it). He said I may need a low dose beta blocker if the anxiety continues and the pressure stays high so I am gonna monitor it this week. I have never had high bp and no one in my family has heart disease. My questions are is this typical of costochondritis type pain and can I be sure my heart is okay due to the stress test being ok? Any advice???
Posted Sun, 29 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Robert Galamaga 4 hours later
Hello and thank you for submitting your question.

Your question is a very good one and I will do my best to provide you with good information and recommendations regarding what is going on.

I completely understand your concerns and I will try to go through things wanted in time to provide you with some reassurance. I really do not think there is anything significant to worry about regarding your heart. In normal stress test usually underscores this truth. Try not to think about your heart as a main concern in this case.

I really think the driving force behind a lot of your symptoms may be related to a exacerbation of anxiety. Besides that there are some musculoskeletal things which are going on and I think costochondritis is a reasonable consideration. Generally anti-inflammatory medications are very effective for this. Ibuprofen is one possibility but there are several other medications which can be used.

Regarding your blood pressure pain can certainly increase your blood pressure. This could be related to the costochondritis which is going on. In addition anxiety is well known to have a significant impact on blood pressure from time to time. There is a tremendous mind and body connection which makes this possible. I'm sure there is some component of this going on in your case.

In considering anxiety and blood pressure I want to recommend for you to make sure to eliminate any types of stimulants in your diet or daily regimen. This includes any beverage which contains caffeine or an excessive amount of sugar. If you are already not drinking or taking any of these types of substances that is good.

In addition I noticed one medication in your list is albuterol. Albuterol. If you use it regularly it could contribute to and exacerbation of anxiety as well as elevated blood pressure. If you're not using it on a regular basis then we do not need to worry about it.

Finally I would like to recommend that you begin to think about putting together a daily exercise regimen. I cannot emphasize enough the potential benefits of exercise for someone with your history. If you could set aside 20 or 30 min. per day for a brisk walk or some good aerobic exercise I really think it would have a significant impact on all of your symptoms including anxiety and blood pressure.

Again I want to reassure you that I think your heart is fine and that your symptoms will slowly improved with control of the anxiety. I don't mean to dismiss any of the other symptoms you have but I believe anxiety really heightens the subtlety of some of them.

Again I thank you for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert.
Above answer was peer-reviewed by
Follow-up: Chest pain, high BP, taking Tylenol, done holter monitor, stress test, had palpitation. Pain due to costochondritis? 14 minutes later
i do feel anxious a lot lately. i feel random zaps in my chest left of the breast bone and then around my arm pit, near the collarbone and also left side of breast and left side....i have been using heat and ice and the pain still continues and even seems to affect my arm and shoulder...any other med recommendations would be good and how long will this last do you think? ive been having these pains about 1 1/2 weeks now and it seems worse lately since ive used the heat etc. which is odd. i will walk on my treadmill, and i used to, but wanted to rule out heart issues first. i dont use caffeine at all or any soda, gave the caffeine up as soon as the palps started and have not drank soda in 8 yrs. i am following weight watchers to lose weight. this all just seems to have came out of the blue with the shakiness, nervousness and feeling like im going to freak out. is the common with anxiety to come out of the blue? any advice on the anxiety besides exercise? im taking the clonazepam but ive taken it for 6 yrs and dont think its working anymore.
Answered by Dr. Robert Galamaga 3 hours later
Hello and thank you for the follow up question.

Honestly as I review your concerns. I think that there maybe a small component of panic disorder which is affecting the way you feel.

Panic disorder can come out of nowhere with no obvious precipitating factors. There are some medications which have been proven to be a effective. Clonazepam can sometimes help but it is only a small and short temporizing measure. Sometimes additional medications may be considered such as Zoloft. If I were to consider a medication for you this is the one which I might consider starting at a very low dose.

Unfortunately I am not able to prescribe this for you but perhaps you could discuss this with your symptoms within the next few weeks. It will take some time for things to settle down but you will feel better.

Please continue to tell yourself this and maintain a good degree of optimism regarding your condition. I am very confident that you will feel better soon.

I really think it might be time for you to sit down with your primary care provider to discuss everything which is going on. Another prescription such a Zoloft may be considered to help you feel better.

Thank you again for submitting your question and follow up. If you have any additional concerns I am available to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor